Teens are trying out a new synthetic drug called 25i--and overdosing as close by as Dallas. Now East Texas doctors and parents are concerned. 25i is like a strong version of the hallucinogenic LSD that became popular in the 1960's.
So far East Texas school districts and emergency rooms aren't seeing cases involving local teens.
Investigators in Dallas said three teenagers--two boys and a girl--younger than 17 were rushed to two different hospitals after over-dosing on drugs within a 12-hour window last weekend.
They are not releasing any other information. But sources told CBS affiliate KTVT that two of the teens were found naked--one wandering along a busy local highway.
"Everyone knows who it was," a classmate of the students involved said. "Twitter and social media are like huge deals. If you do something like the whole school will know about it in a couple of minutes."
The problem with that, doctors say, is that teens just don't realize how serious drugs like 25i can be--especially since all it is is a drop of liquid on the tongue.
It's been illegal in the U.S. since November of 2013.
"I don't think children or teenagers have that understanding," Dr. Bryan Lowery said. "They don't understand the consequences of taking something like this. They don't understand that it can kill you the first time you take it or you can become highly addicted to it."
Lowery said the addiction can cause long term problems even if the user wants to get off 25i altogether.
"When you're coming down from it then you have a real low where you can't sleep," Lowery said. "Some people talk about depression afterwards and it can last for days.">
Worse, he said, teens are usually trying 25i with other drugs like marijuana, alcohol and even cocaine. Any of those can make the synthetic drug more dangerous than it already is.
KTVT's Jack Fink contricuted to this report.